قالب وردپرس درنا توس
Home / Health / A woman's toothache medication left her horrible blue blood

A woman's toothache medication left her horrible blue blood



The woman and her blue blood.
Photo: Otis U. Warren and Benjamin Blackwood (New England Journal of Medicine)

Toothache in Rhode Island Women Due to a bizarre reaction, she had to take painkillers. According to her doctors, the woman developed a rare and potentially life-threatening condition that deprived her of precious oxygen and turned her blood dark blue.

The women's case was set out by their physicians in a report published this week in the New England Journal of Medicine.

The then 25-year-old Rhode Island resident had visited an emergency room and complained of tiredness, muscle weakness and, most alarmingly, a bluish discoloration of her skin. She had low blood oxygen levels, but attempts to treat her symptoms with extra oxygen did not help. When they took their blood off, it resembled a horseshoe crab rather than a human with its dark blue color.

The unusual symptoms, coupled with the fact that she only began to feel them after taking the current version of a drug called Benzocaine – a fast-acting local anesthetic that is sold over-the-counter and used in the operating room – has doctors on made aware of what probably happened, which was then confirmed by a blood test. She had something called methemoglobinaemia, a condition in which a very large number of namesakes build up methaemoglobin in the blood.

  Article preview thumbnail
FDA: Do not look for the boys' blood.

The Food and Drug Administration is not officially a fan of Elizabeth Báthory. On Tuesday …

Read More Read More

Methemoglobin is actually a form of hemoglobin, the iron-rich, red protein in blood cells that normally carries oxygen throughout the body. Our body is naturally filled with a tiny amount of methemoglobin at all times. But methemoglobin actually makes it harder for typical hemoglobin to deliver oxygen to cells, so it can suffocate us from the inside out if we have too much of it. To prevent this, our bodies produce enzymes that convert methaemoglobin back into hemoglobin.

Methemoglobinemia can occur in people born with rare genetic mutations that affect their hemoglobin or the enzymes used to break down methemoglobin. However, certain medications, including benzocaine, can sometimes cause the body to produce more methemoglobin than usual, overstraining the body's fail-safe system. It is this excess of methemoglobin, the color of which is darker, that turns the blood blue.

Fortunately for the woman, there has long been an effective treatment for this disease – a chemical often used as a medical dye called methylene blue (ironically, too high or too fast a dose of methylene blue can cause the disease in an unaffected person trigger). Her doctors wrote that her breathing and skin color returned to normal soon after receiving treatment with IV.

Most people who take benzocaine or other medications related to methemoglobinemia never develop this disease and there is often no clear reason why a particular person will get sick in this particular way. In this case, the doctors found that the women had reported "taking large amounts of topical benzocaine for toothache the night before". After she had fully recovered, she received a referral for further dental care, where she hopefully got help for the trouble that started it all.

According to poison control information, around 100 people are affected by the disease every year in the US, although this is almost certainly an underestimate, as not everyone with methaemoglobinaemia necessarily speaks of poison control.


Source link